Kansas, 2002

Hail in Kansas, April 18, 2002

April 18, 2002 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU APR 18 2002

THUNDERSTORM POTENTIAL TONIGHT AND THEN TIMING PRECIP CHANCES
THROUGH THE WEEKEND ARE THE BIG FORECAST CONCERNS FOR THIS PACKAGE.

WE ARE WATCHING TWO AREAS FOR THUNDERSTORM DEVELOPMENT IN THE NEAR
TERM. THE FIRST IS A COLD FRONT STRETCHING FROM CONCORDIA KANSAS TO
NEAR FORT DODGE IOWA.  THE FRONT SHOWS UP WELL ON OMAHAS RADAR.
LIS FROM MSAS INDICATE A CORRIDOR OF -10C IN ADVANCE OF THE FRONT
WHERE BROKEN SUNSHINE BROUGHT TEMPS INTO THE UPPER 80S.  CONVERGENCE
IS SHARPENING ALONG THE BOUNDARY AND SCATTERED STORMS SHOULD LIGHT
LATE THIS AFTERNOON AND TRACK INTO NERN KS AND NWRN MO BY EARLY
EVENING.  SCATTERED OCCURRENCES OF LARGE HAIL AND DAMAGING WIND GUSTS
ARE EXPECTED WITH STORMS ALONG THE FRONT EARLY THIS EVENING BEFORE
INSTABILITY WANES.  WE DONT EXPECT STORMS ALONG THE FRONT TO MOVE
SOUTH OF SAINT JOSEPH BEFORE WEAKENING WITH A LOSS OF SURFACE BASED
INSTABILITY.

A BIGGER MORE ORGANIZED CLUSTER OF CONVECTION IS EXPECTED TO FIRE
ALONG THE DRYLINE COLD FRONT INTERSECTION IN SOUTH CENTRAL KANSAS
THIS EVENING.  AN MCS BORN OUT OF THESE STORMS IS EXPECTED TO TRACK
THROUGH EASTERN KANSAS AND THEN MISSOURI AFTER MIDNIGHT. ETA MODEL
FORECASTS FOR SHEAR AND INSTABILITY DIMINISH DURING THE EARLY
MORNING HOURS...SO WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH
TONIGHTS MCS.

THE TRACK OF CONVECTION OVERNIGHT WILL PLAY A BIG ROLE IN WHERE THE
COLD FRONT WILL END UP TOMORROW.  THE FRONT WILL LIKELY BE DRIVEN
FURTHER SOUTH THAN THE ETA SUGGESTS.  PRECIPITATION TOMORROW
AFTERNOON SHOULD BE LIMITED TO THE INSTABILITY ALONG AND SOUTH OF
THE FRONT...FROM MOUND CITY KANSAS...TO AROUND MACON.  IF REMNANTS
FROM STORMS EARLIER IN THE DAY LINGER INTO THE AFTERNOON...STORMS
MAY MISS OUR FORECAST AREA ALL TOGETHER.

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE WITH THE
EJECTION OF THE MAIN TROUGH ON SATURDAY.  OVER RUNNING RAINS SHOULD
SPREAD OVER ALL OF NE KS AND NRN MO DURING THE DAY.
KOCH

DAYS 4-7 SUN-WED
INTRODUCED CHC TRW/RW SUN AS MODEL SOLUTIONS SUGGEST MORE NOTHERN
TRACK FOR SURFACE LOW ALONG WITH SOME UPR SUPRT.  ALSO INSERTED CHC
TRW/RW TUE AS MRF SHOWS UPR SUPRT AND PASSAGE OF CDFNT AS LOW MOVES
THROUGH N OF CWA. TUE PRECIP SHOULD START AFTN AMD END BY WED. NO
CHGS TO TEMPS. WED TEMPS WRMR THAN MOS GUID AS HIR THCKNS SEEMS LKLY.
MAXIMUK

1150 AM

UPDATED TEMPERATURE FORECASTS FOR THIS AFTERNOON TO BETTER REFLECT
EXTENSIVE CLOUDINESS.  CURRENT SATELLITE LOOPS SHOW CLOUDINESS
BREAKING UP OVER NORTHWEST CORNER REGION WHILE A LOONG FETCH OF
MIDDLE AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO POUR INTO CENTRAL
MISSOURI.  HAVE LOWER HIGHS...ESPECIALLY ACROSS AREAS SOUTH OF I-70.

BROWNING

522 AM
REMOVED THREAT OF SHOWERS AND THUNDERSTORMS FOR NORTHWESTERN ONE
THIRD OF CWA THIS MORNING AS SHOWERS AND THUNDERSTORMS HAVE
DISSIPATED ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI. MAY STILL
SEE AN ISOLATED SHOWER OR THUNDERTORM ACROSS WESTERN MISSOURI OR
EASTERN KANSAS THIS MORNING...BUT NOT ENOUGH COVERAGE TO WARRANT ANY
MENTION OF POPS

DB

355 AM...

MAIN CONCERN IS THREAT OF CONVECTION THROUGH FRIDAY WITH AN
ADDITIONAL CONCERN BEING THE AMOUNT OF COOLING BEHIND FRONT. IN THE
SHORT TERM...PATCHES OF SHOWERS AND THUNDERSTORMS CONTINUING IN
EXTREME NORTHWEST MISSOURI AND SOUTH CENTRAL AND SOUTHEAST KANSAS.
THIS AREA OF PRECIPITATION IS IN 850 THETEA RIDGE WHICH IS EXPECTED
TO TRANSLATE EAST AND SLOWLY WEAKEN AS IT ENTERS NORTHWESTERN CWA
THIS MORNING. MAY STILL SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP
THIS MORNING ACROSS NORTHWEST HALF OF CWA WITH THE AID OF MODERATE
ELEVATED INSTABILITY.

BIGGEST THREAT OF CONVECTION...WILL BE LATE THIS AFTERNOON AND
TONIGHT AHEAD OF STRONG COLD FRONT. COLD FRONT EXPECTED TO MOVE INTO
EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON WITH THE ETA/AVN
PLACEMENT OF FRONT PREFERRED. WEAKENING CAP SHOULD ALLOW FOR RAPID
DEVELOPMENT IN AREA OF STRONG INSTABILITY WITH CAPE VALUES FROM
2500-3500 J/KG. EXPECT SQUALL LINE TO DEVELOP BY MID-EVENING AND
MOVE SLOWLY SOUTHEAST ACROSS CWA. PRIMARY THREAT WILL BE HIGH WINDS
AND HAIL. VEERED LOW LEVEL WINDS AND LINEAR FORCING SHOULD PRECLUDE
ANY DEVELOPMENT OF SUPERCELLS.

FRONT IS EXPECTED TO BE LOCATED ACROSS EXTREME SOUTHERN CWA FRIDAY
MORNING AND WILL MAINTAIN FAIRLY HIGH POPS ACROSS THAT AREA. TO THE
NORTH...WILL MAINTAIN LOW POPS FOR FRIDAY MORNING EXCEPT FOR
NORTHWEST CORNER.

COLD AIR TO CONTINUE TO DRIVE SOUTH ON FRIDAY WITH ETA APPEARING
REASONABLE WITH THE DEVELOPMENT OF A POST FRONTAL STRATUS DECK.
EXPECT LITTLE RISE IN TEMPERATURE DURING THE DAY ON FRIDAY AS A
RESULT. PREFER COOL MAV GUID FOR FRIDAY AND FRIDAY BUT MAV APPEARS
TOO COLD FOR FRIDAY NIGHT. OTHERWISE...GUIDANCE LOOKING TOO COLD
TODAY GIVEN PREFRONTAL COMPRESSIONAL HEATING AND WARM H8 TEMPS.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Apr 18, 4:31 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    3 E WATSON                MO   1 INCH HAIL
04/18/02   ATCHISON                       REPORTED BY PUBLIC.
Local storm report, Apr 18, 5:02 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    HOPKINS                   MO   1.25 INCH HAIL
04/18/02   NODAWAY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 6:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    3 NW GRANT CITY           MO   1.25 INCH HAIL
04/18/02   WORTH                          REPORTED BY PUBLIC.

0708 PM    MARYVILLE                 MO   .75 INCH HAIL
04/18/02   NODAWAY                        REPORTED BY PUBLIC.

0720 PM    RAVENWOOD                 MO   1 INCH HAIL
04/18/02   NODAWAY                        REPORTED BY STORM
                                          SPOTTER.

0723 PM    2 N RAVENWOOD             MO   1.75 INCH HAIL
04/18/02   NODAWAY                        REPORTED BY PUBLIC.
Local storm report, Apr 18, 7:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    GRANT CITY                MO   .75 INCH HAIL
04/18/02   WORTH                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    4 N GENTRY                MO   1 INCH HAIL
04/18/02   GENTRY                         REPORTED BY PUBLIC.
Special weather statement, Apr 18, 7:22 PM CST, 8 minutes before
KSZ025-057-102>105-MOZ001>007-011>015-020>022-028-029-037-190215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT THU APR 18 2002

TORNADO WATCH NUMBER 112 HAS BEEN CANCELLED AS OF 822 PM CDT THURSDAY
EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CLAY...CLINTON...DAVIESS...
DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...JACKSON...MERCER...
NODAWAY...PLATTE...PUTNAM AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Special weather statement, Apr 18, 7:23 PM CST, 7 minutes before
KSZ102-MOZ002>008-012>017-020-023>025-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 118...IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PUTNAM...
SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
CHILLICOTHE...KIRKSVILLE...MARYVILLE...ST JOSEPH AND TRENTON.

MJ

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Doniphan

When
April 18, 7:30 PM CST
Where
Doniphan County, Iowa Pt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289036.